What happens in an opioid overdose death?
Death from an opioid overdose happens when too much of the drug overwhelms the brain and interrupts the body’s natural drive to breathe. It may be hard to tell if a person is high or experiencing an overdose. If you aren’t sure, it’s best to treat it like an overdose— you could save a life.
What causes death by opioid?
Opioid use can lead to death due to the effects of opioids on the part of the brain which regulates breathing.
What to do if someone is overdosing?
How to respond to an overdose using Naloxone
- Check for signs of an overdose. Slowed or stopped breathing.
- Call 911. Call 911.
- Give Naloxone. Place tip into one nostril of person’s nose.
- Give rescue breaths. Make sure mouth is clear.
- Stay until help arrives. Repeat Steps 3 and 4 until help arrives.
Is overdose considered accidental death?
Accidental Drug Overdose According to the National Institute on Drug Abuse, a death is accidental when: the drug was taken accidentally. too much of a drug was taken accidentally. the wrong drug was taken or given in error.
How do I know if Ive overdose?
How to identify an overdose
- Heavy intoxication, lethargy.
- Pale skin, lips/fingernails ‘bluish’ tinge.
- Pinpoint pupils (not with everyone)
- No response to noise or touch – ‘unrousable’
- Loss of consciousness.
- Breathing problems e.g. slow/shallow breathing, heavy snoring/rasping breaths or not breathing at all.
What is the number one cause of death?
Heart disease is the leading cause of death for both men and women. This is the case in the U.S. and worldwide. More than half of all people who die due to heart disease are men.
What does accidental overdose mean?
An overdose may result in serious, harmful symptoms or death. If you take too much of something on purpose, it is called an intentional or deliberate overdose. If the overdose happens by mistake, it is called an accidental overdose. For example, a young child may accidentally take an adult’s heart medicine.
Is an overdose an accidental death?
The manner of overdose deaths are most commonly found to be accidental/unintentional, suicide, or undetermined. An accidental death is one that was totally unforeseen and unexpected.